PDA

View Full Version : Please, any insight at all! :)



Gisèle
11-20-2007, 07:28 PM
I am going to call my rheumatologist tomorrow, but I just want to first know if this is sometimes normal...
I have been on 15 mg of prednisone for a week, and it has really helped with my symptoms, I have actually noticed improvement after all these months! Well, on saturday, the instructions said to go down to 10 mg. Ever since I went down to 10 mg, I have all my symptoms back and some of them are painful.
Has anyone experienced a return or worsening of their symptoms when tapering down in prednisone?
I hope that makes sense.
Thanks! :)

cheryl_v
11-20-2007, 08:08 PM
Sorry I don't take meds, except an inflammitory. Do tell doc in morning, maybe you need the 15? Good luck, tell me what doc says about the dosage. Hope you get the pain relief back :) . Hopefully someone will come along who has experienced this meds adjustment, or close enough :D .

mnjodette
11-20-2007, 08:08 PM
Yes, you're right - if prednisone is the only medication you're using to control your symptoms, they may very well come back when you taper off. Prednisone is a 'miracle drug' in many respects and seems to help with many of my symptoms, but not without the price of side effects. And I've been riding the roller coaster of tapering down and bumping back up for about 18 months now. The hope for many of us is to find an alternative to steroids that will control the symptoms. I'm still searching - on my third 'steroid-sparing' drug now and hoping the third time is the charm. Gisele, you should talk to your doctor about the return of your symptoms and ask about your alternatives. I hope the best for you!

Gisèle
11-20-2007, 08:37 PM
Thank you sooo much, Mnjodette and Cheryl_V for the speedy replies!! I just wanted to make sure that others experience something like I have. I was doing great for about 5 days in a row, better than I have been in months, but ever since I went down to 10 mg, everything has come back and I haven't had one pain free day since, I was in tears last night because of pain. So I am definitely going to discuss this with my rheumy over the phone tomorrow because I don't think I can hold it out for another two weeks.

Mnjodette: What do you mean by "steroid sparing drugs"? What are the names of them? What do they do exactly and are they better(less hazardous in long term) than prednisone?

Gisèle
12-02-2007, 09:59 PM
Quick update:
I saw my rheumatologist a week earlier because of this, and he put me on 15mg of prednisone for two more weeks, then taper down to 10 mg, then ultimately down to 5mg, then discontinue it. He said my body probably needed more time with it. He also gave me Plaquenil, too. So now it's just wait and see! :?

Saysusie
12-03-2007, 05:14 PM
Steroid sparing drugs are generally those that are given so that you can reduce your intake of steroids. They are also usually immunosuppressive drugs and they help the steroid to surpress the immune system. Methotrexate is a steroid sparing drug, it is usually taken along with steroids (prednisone).
Some others are:
Azathioprine (Imuran)
Cyclophosphamide (Cytoxan, Endoxana)
Mycophenolate mofetil (CellCept)
Cyclosporin (Neoral)
Gold

I hope that I've answered your question. Many times, we have to increase our doses of steroids and/or immunosuppressants to combat a flare-up. Our dosage can then be reduced when symptoms start to become manageable.

Peace and Blessings
Saysusie

mnjodette
12-03-2007, 06:42 PM
Gisele, Plaquenil can be very helpful for fatigue, in particular. However, it takes quite a while to work it's magic - sometimes several months. So, you will have to be patient. Keep us posted - I hope you're able to successfully taper off prednisone.

Jody

Gisèle
12-05-2007, 01:04 PM
Thank you both so much Saysusie and mnjodette for the information!!
Saysusie: I wrote down the names of those and will mention them to my rheumy. From what I understand, do those medicines replace steriods, where you don't have to take steriods, but steroid-sparing drugs offer the same effect as steriods but without the longterm side effects? My parents don't want me having to stay on prednisone, and neither does my urologist or rheumatologist. Maybe those steroid sparing drugs are the medicines I've been needing?
Mnjodette: I didn't know Plaquenil helped with fatigue! That is great, I can't wait to see the effects of that medicine. My rheumy told me it takes about three months to start working, unfortunately.
Thanks all! :D

Saysusie
12-06-2007, 12:18 PM
Gisele;
Steroid sparing drugs do not replace steroids initially. They are given so that you can reduce your dosage of steroids and to help the steroids suppress the immune system. Generally, it is hoped that the dosage of steroids can be tapered (slowly and under a doctor's supervision) until you are weened off of them entirely. At that point, your doctor may continue you on the immunosuppressant drugs without the steroids in order to continue to manage your disease.
Bear in mind, however, that if you experience a flare-up and or your organs become invovled, you will be given steroids again to get the symptoms under conctrol and/or to reverse any damage done to your organs. If this is the case, you will have to, once again, be slowly weened off of the steroids. It is dangerous to abruptly stop using steroids because the body is not able to compensate for the sudden loss of the drug and this will cause very serious complications.

I hope that I've answered your question :lol:
Peace and Blessings
Saysusie

Gisèle
12-11-2007, 06:22 PM
Thanks so much, Saysusie!! That information helps a lot!! :)

seafoam
12-11-2007, 09:34 PM
i too started off on Steriods and with Dr. instructions tried to taper off - i could totally notice 1 pill (i started with 6/day). I could also notice if I missed a dose in the morning and took it later in the day. Then we introducted Plaquenil (anti malaria) but it takes 6-9 months to really start working. After 6 months still crappy and really needed to not take Steriods - hated the side effects, so taken off Steriods and put on Imuran and Plaquenil. Other than about 4-6 weeks for the Imuran to kick in and the effects of dropping off Steriods - I am a pretty happy camper these days. Thank heavens for Tylenol - Kidney dr. says that's the only pain killer that does least amount of harm to a kidney..

Saysusie
12-12-2007, 09:53 AM
:lol:
You are welcome!

Saysusie